Clarithromycin-associated visual hallucinations in a patient with chronic renal failure on continuous ambulatory peritoneal dialysis
Type of Spiritual Experience
Why did they give antibiotics to a patient suffering from aluminium poisoning - it is not explained.
A description of the experience
Am J Kidney Dis. 1996 Jan;27(1):143-6.
Clarithromycin-associated visual hallucinations in a patient with chronic renal failure on continuous ambulatory peritoneal dialysis.
Steinman MA1, Steinman TI.
- 1Department of Medicine, Beth israel Hospital, Boston, MA 02215, USA.
Visual hallucinations are a rare event in chronic renal failure and not related to uremia per se. Unreported in the literature is visual hallucinations occurring in association with the new macrolide antibiotic, clarithromycin.
We describe such a case in a patient with end-stage renal disease (ESRD) maintained on continuous ambulatory peritoneal dialysis (CAPD).
The combination of a relatively high dose of clarithromycin in face of chronic renal failure in a functionally anephric patient, with underlying aluminum intoxication, may have facilitated the appearance of this neurotoxic side effect.
It is important to understand the pharmacokinetics of medications in face of chronic renal failure, the possibility of drug interactions, and how these factors should help guide medication therapy in the ESRD patient.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps